Louisiana, 2005

Damaging Wind in Louisiana, August 17, 2005

August 17, 2005 · NWS LIX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 17, 1:48 PM CST, 52 minutes earlier.

Area forecast discussion, Aug 17, 1:48 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
248 PM CDT WED AUG 17 2005

.DISCUSSION...

EARLY THIS AFTERNOON THERE WAS AN UPPER-LEVEL TROUGH DRIFTING
WESTWARD ALONG THE MISSISSIPPI AND SOUTHEAST LOUISIANA GULF COAST.
THIS WAS BRINGING SCATTERED TO NUMEROUS THUNDERSTORMS TO THE PCWA.
THE TROUGH WILL MOVE WEST OF THE AREA TOMORROW. BEHIND THE TROUGH
A RIDGE OF HIGH PRESSURE WILL MOVE ACROSS THE CENTRAL GULF
COAST. THE ACCOMPANYING SUBSIDENCE WILL LEAD TO LOWER POPS ACROSS
THE REGION. THIS COUPLED WITH HIGHS IN THE MID-UPPER 90S AND HIGH
HUMIDITY WILL LEAD TO HEAT INDICES IN THE 105-110 RANGE THROUGH
THE WEEKEND. THE RIDGE WILL WEAKEN EARLY NEXT WEEK AS A SURFACE
FRONT DROPS INTO THE SOUTHEASTERN STATES...BRINGING POPS BACK
TOWARD CLIMATOLOGY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  73  93  74  95 /  30  40  20  20
BTR  74  95  76  96 /  30  40  20  20
MSY  77  94  78  94 /  30  30  20  20
GPT  75  93  76  93 /  30  40  20  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

25
Hazardous weather outlook, Aug 17, 10:00 AM CST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT WED AUG 17 2005

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-181230-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1100 AM CDT WED AUG 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
WIDESPREAD THUNDERSTORMS WILL OCCUR THROUGH THIS EVENING. AN UPPER
LEVEL LOW AND DAYTIME HEATING WILL COMBINE TODAY TO MAKE THE
ENVIRONMENT A FAVORABLE FOR STRONG THUNDERSTORMS. AN ISOLATED SEVERE
THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS ALSO WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY. MOST OF THE
THUNDERSTORM ACTIVITY WILL REMAIN WEAK...BUT A FEW LOCALLY STRONG
THUNDERSTORMS ARE POSSIBLE. FRIDAY THROUGH SUNDAY...ONLY ISOLATED
THUNDERSTORMS ARE EXPECTED. MONDAY AND TUESDAY WILL SEE SCATTERED
THUNDERSTORMS ONCE AGAIN.

HEAT INDEX VALUES WILL LIKELY BE IN THE 105 TO 110 DEGREE RANGE
TOWARD THE END OF THIS WEEK AS HIGH PRESSURE BUILDS IN AND
THUNDERSTORM COVERAGE BECOMES LOW.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

In the hours before

Special weather statement, Aug 17, 2:27 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
327 PM CDT WED AUG 17 2005

LAZ059-065-172130-
UPPER LAFOURCHE-UPPER TERREBONNE-
327 PM CDT WED AUG 17 2005

...STRONG THUNDERSTORM ARE AFFECTING SECTIONS OF NORTHERN
LAFOURCHE AND TERREBONNE PARISHES...

AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF MODERATE TO STRONG THUNDERSTORM MOVING SLOWLY WEST-NORTHWEST
ACROSS THE NORTHERN SECTIONS OF LAFOURCHE AND TERREBONNE PARISHES.
THE STRONGEST THUNDERSTORMS WERE APPROACHING THE THIBODAUX...SHRIEVER
AND HOUMA AREAS. THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT
CLOUD TO GROUND LIGHTNING...WIND GUSTS OF 30 TO 40 MPH...SMALL
HAIL...AND HEAVY DOWNPOURS OF RAIN. LOCALIZED FLOODING OF LOW LYING
AREAS AND ROADWAYS WILL BE POSSIBLE WITH THIS THUNDERSTORM.

8

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Terrebonne

When
August 17, 2:40 PM CST
Where
Terrebonne County, Schriever
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
29.750, -90.817

Thunderstorm winds blew over a small out building, ripped the skirting off of a mobile home, and knocked down large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2005Every state in 2005This day in weather historyWarnings in Louisiana, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475538.